Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS Bismarck, ND

July 16, 2001Emmons County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2001, 2:45 AM CDT for Emmons County, McIntosh County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 16, 2001, 2:45 AM CDT (07:45 UTC)
Expired
Jul 16, 2001, 3:30 AM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Emmons County, ND, McIntosh County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 160748
SVRBIS

NDC029-051-160830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT MON JUL 16 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WESTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 330 AM CDT

* AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF HAGUE...OR ABOUT 56 MILES
  SOUTHEAST OF BISMARCK...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRASBURG AT 250 AM CDT
  ZEELAND AT 255 AM CDT
  HAGUE AT 250 AM CDT 
  VENTURIA AT 315 AM CDT
  WISHEK AT 330 AM CDT

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS NMAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4627 10012 4597 10011 4598 9944 4626 9949

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:35 PM CDT, 11 hours 10 minutes earlier.

Area forecast discussion, Jul 15, 3:35 PM CDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT SUN JUL 15 2001

...UPDATED FOR FLASH FLOOD WATCH...

ALL 3 MODELS INITIALIZED A VORT MAXIMA IN NORTHWEST SD. ETA/AVN MOVED
IT TO NEAR KBIS BY 18Z WHILE NGM HELD IT BACK OVER SOUTHWEST ND. MAX
IS ILL DEFINED AND HARD TO PICK OUT ON WATER VAPOR SATELLITE...BUT
BEST PLACEMENT BASED ON RADAR WOULD BE SOMEWHERE BETWEEN THE ABOVE 2
SCENARIOS. WITH THAT WILL LEAN TO ETA/AVN...BUT THEY ARE ONLY IN
AGREEMENT UNTIL THIS EVENING...THEN STRAY ENOUGH TO INFLUENCE THE
FORECAST POPS. AVN WRAPS SURFACE FEATURE UP MORE OVER WESTERN ND AND
BULLSEYES QPF THERE...WHILE ETA KEEPS MORE OF AN OPEN WAVE AND PULLS
HIGH AMOUNTS OF QPF THROUGH THE BISMARCK CWA. I SEE NO GOOD REASON
TO GO WITH EITHER MODEL COMPLETELY...SO WILL COMPROMISE AND BLANKET
THE CWA WITH POPS THROUGH MONDAY MORNING...ENDING SW TO NE ON
MONDAY. AS FOR SEVERE WEATHER TONIGHT...HIGH DEWS ACROSS ND
NOW...+60 WITH A LOT OF CONVECTIVE DEBRIS CLOUD LEFT BEHIND ONGOING
CONVECTION. AM THINKING THAT RISK IS GOING MORE TO HEAVY RAIN IN
SOUPY AIR...AND THAT SEVERE RISK IS DECREASING. IF CLEARING CAN WORK
IN BY LATE AFTERNOON THE RISK OF SEVERE WILL INCREASE AGAIN.

NEXT SYSTEM IN LATER TUESDAY IN CONTINUED SOUTHWEST FLOW...AS
H5 LOW MEANDERS OVER THE NORTHERN US/SOUTHERN CANADIAN ROCKIES. AS
H5 LOW PUSHES EAST ND REMAINS IN SW FLOW ALOFT WITH A CONTINUED
CHANCE FOR THUNDERSTORMS. AS FAR AS TEMPERATURES...MAV AND FWC ARE
IN GOOD AGREEMENT ALL EXCEPT ISN ON MONDAY HIGH AND BIS ON TUESDAY
HIGH.

TRAINING OF CELLS OVER SIOUX AND EMMONS COUNTY...FLASH FLOOD WATCH
TONIGHT.

.BIS...FLASH FLOOD WATCH FOR SIOUX AND EMMONS COUNTIES IN SOUTH
       CENTRAL ND TONIGHT...NDZ045-046.

JP MARTIN

In the hours before

Special weather statement, Jul 15, 11:57 PM CDT, 2 hours 48 minutes before
NDZ017-160555-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1157 PM CDT (1057 PM MDT) SUN JUL 15 2001

SHOWERS WILL DEVELOPE OVER MCKENZIE COUNTY DURING THROUGH 1 AM CDT
(12 AM MDT). AT 1145 PM CDT...LOCAL RADAR IN WILLISTON INDICATED AN
AREA OF LIGHT TO MODERATE RAINSHOWERS SPREADING OVER SOUTHERN
MCKENZIE COUNTY. THESE SHOWERS WILL SLOWY SPREAD NORTHWARD TO
THE WATFORD CITY AND WILLISTON AREAS DURING THE NEXT COUPLE OF HOURS
AND MAY INCLUDE A FEW THUNDERSTORMS.

MR
Special weather statement, Jul 15, 11:59 PM CDT, 2 hours 46 minutes before
NDZ017-160555-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1157 PM CDT (1057 PM MDT) SUN JUL 15 2001

SHOWERS WILL DEVELOPE OVER MCKENZIE COUNTY THROUGH 1 AM CDT (12 AM
MDT). AT 1145 PM CDT...LOCAL RADAR IN WILLISTON INDICATED AN AREA OF
LIGHT TO MODERATE RAINSHOWERS SPREADING OVER SOUTHERN MCKENZIE
COUNTY. THESE SHOWERS WILL SLOWY SPREAD NORTHWARD TO THE WATFORD
CITY AND WILLISTON AREAS DURING THE NEXT COUPLE OF HOURS AND MAY
INCLUDE A FEW THUNDERSTORMS.

MR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:57 AM CDTFlash Flood WarningBISSioux3 hr
Jul 16, 4:21 PM CDTSevere Thunderstorm WarningBISDivide64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.